Alert archive / California / Wind Advisories in 2018
Wind Advisory 76, NWS Los Angeles, CA
NWS Los Angeles, CA issued this wind advisory at Dec 4, 2018, 4:49 AM PST for Santa Barbara County, California. It took effect at Dec 4, 2018, 6:00 PM PST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Dec 4, 2018, 4:49 AM PST (12:49 UTC)
- In effect from
- Dec 4, 2018, 6:00 PM PST
- Expired
- Dec 5, 2018, 3:00 PM PST
- In force
- 21 hr
- Issued by
- NWS Los Angeles, CA
County Santa Barbara County, CA
The radar
The Vandenberg AFB radar (KVBX), 47 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 0.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2147 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
302 WWUS76 KLOX 041249 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 449 AM PST Tue Dec 4 2018 CAZ034-035-037-038-051-042300- /O.NEW.KLOX.WI.Y.0076.181205T0200Z-181205T1400Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- San Luis Obispo County Interior Valleys-Cuyama Valley- San Luis Obispo County Mountains- Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, Cambria, San Simeon, Santa Maria, Lompoc, Vandenberg, Paso Robles, Atascadero, Cuyama, and Black Mountain 449 AM PST Tue Dec 4 2018 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PST WEDNESDAY... The National Weather Service in Los Angeles/Oxnard has issued a Wind Advisory, which is in effect from 6 PM this evening to 6 AM PST Wednesday. * WINDS and TIMING...Southeast winds 15 to 25 mph with gusts to 40 mph will develop this evening and persist through early Wednesday morning. * IMPACTS...Gusty winds will make driving difficult, especially for high profile vehicles. This includes Highways 1, 101, and State Routes 46 and 166. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ CAZ040-042300- /O.EXB.KLOX.WI.Y.0075.000000T0000Z-181204T2300Z/ Ventura County Coast- Including the cities of Ventura, Oxnard, and Camarillo 449 AM PST Tue Dec 4 2018 ...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... The National Weather Service in Los Angeles/Oxnard has issued a Wind Advisory, which is in effect until 3 PM PST this afternoon. * WINDS...Northeast to east winds will increase to 15 to 25 mph with gusts to 35 mph and continue through this afternoon. * IMPACTS...Gusty winds will make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. This includes Highway 101 and Pacific Coast Highway. && $$ CAZ053-054-042300- /O.EXT.KLOX.WI.Y.0075.000000T0000Z-181204T2300Z/ Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Including the cities of Lockwood Valley, Mount Pinos, Acton, Mount Wilson, and Sandberg 449 AM PST Tue Dec 4 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * WINDS...Northeast to east winds will increase to 20 to 30 mph with gusts to 45 mph and continue through this afternoon. * IMPACTS...Gusty winds will make driving difficult, especially for high profile vehicles. This includes Highway 33 in Ventura County as well as Interstate 5 and Highway 14 in Los Angeles County. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ CAZ044-045-088-042300- /O.EXT.KLOX.WI.Y.0075.000000T0000Z-181204T2300Z/ Ventura County Interior Valleys-Ventura County Coastal Valleys- Santa Clarita Valley- Including the cities of Santa Paula, Fillmore, Ojai, Piru, Thousand Oaks, Simi Valley, Moorpark, Newbury Park, Santa Clarita, Newhall, and Valencia 449 AM PST Tue Dec 4 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * WINDS...Northeast to east winds 15 to 25 mph with gusts to 40 mph through mid afternoon. * IMPACTS...Gusty winds will make driving difficult, especially for high profile vehicles. This includes Interstate 5 and Highways 14, 23, 101, 118 and 126. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ Kaplan/DB
3 follow-up statements
089 WWUS76 KLOX 042304 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 304 PM PST Tue Dec 4 2018 CAZ040-044-045-053-054-088-050015- /O.EXP.KLOX.WI.Y.0075.000000T0000Z-181204T2300Z/ Ventura County Coast-Ventura County Interior Valleys- Ventura County Coastal Valleys-Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Santa Clarita Valley- Including the cities of Ventura, Oxnard, Camarillo, Santa Paula, Fillmore, Ojai, Piru, Thousand Oaks, Simi Valley, Moorpark, Newbury Park, Lockwood Valley, Mount Pinos, Acton, Mount Wilson, Sandberg, Santa Clarita, Newhall, and Valencia 304 PM PST Tue Dec 4 2018 ...WIND ADVISORY HAS EXPIRED... East winds 15 to 25 mph with local gusts to 35 are possible, especially Wednesday. $$ CAZ034-035-037-038-051-051130- /O.CON.KLOX.WI.Y.0076.181205T0200Z-181205T1400Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- San Luis Obispo County Interior Valleys-Cuyama Valley- San Luis Obispo County Mountains- Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, Cambria, San Simeon, Santa Maria, Lompoc, Vandenberg, Paso Robles, Atascadero, Cuyama, and Black Mountain 304 PM PST Tue Dec 4 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST WEDNESDAY... * WINDS and TIMING...Southeast winds 15 to 25 mph with gusts to 40 mph will develop this evening and persist through early Wednesday morning. * IMPACTS...Gusty winds will make driving difficult, especially for high profile vehicles. This includes Highways 1, 101, and State Routes 46 and 166. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ MW
532 WWUS76 KLOX 050849 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 1249 AM PST Wed Dec 5 2018 CAZ040-045-051400- /O.EXB.KLOX.WI.Y.0076.181205T1100Z-181205T2300Z/ Ventura County Coast-Ventura County Coastal Valleys- Including the cities of Ventura, Oxnard, Camarillo, Thousand Oaks, Simi Valley, Moorpark, and Newbury Park 1249 AM PST Wed Dec 5 2018 ...WIND ADVISORY IN EFFECT FROM 3 AM PST THIS MORNING UNTIL 3 PM PST THIS AFTERNOON... The National Weather Service in Los Angeles/Oxnard has issued a Wind Advisory, which is in effect until 3 PM PST this afternoon. * WINDS and TIMING...Southeast winds increase to 15 to 25 mph with gusts to 35 mph before sunrise and persist through mid afternoon. * IMPACTS...Gusty winds will make driving difficult, especially for high profile vehicles. This includes Highway 101 and Pacific Coast Highway, as well as the 23, and 118 freeways. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ CAZ034-035-037-038-051-051400- /O.CON.KLOX.WI.Y.0076.000000T0000Z-181205T1400Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- San Luis Obispo County Interior Valleys-Cuyama Valley- San Luis Obispo County Mountains- Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, Cambria, San Simeon, Santa Maria, Lompoc, Vandenberg, Paso Robles, Atascadero, Cuyama, and Black Mountain 1249 AM PST Wed Dec 5 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST EARLY THIS MORNING... * WINDS and TIMING...Southeast winds 15 to 25 mph with gusts to 45 mph will continue through early this morning. * IMPACTS...Gusty winds will make driving difficult, especially for high profile vehicles. This includes Highways 1, 101, and State Routes 46 and 166. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ Kaplan
545 WWUS76 KLOX 051409 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 609 AM PST Wed Dec 5 2018 CAZ034-035-037-038-051-051515- /O.EXP.KLOX.WI.Y.0076.000000T0000Z-181205T1400Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- San Luis Obispo County Interior Valleys-Cuyama Valley- San Luis Obispo County Mountains- Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, Cambria, San Simeon, Santa Maria, Lompoc, Vandenberg, Paso Robles, Atascadero, Cuyama, and Black Mountain 609 AM PST Wed Dec 5 2018 ...WIND ADVISORY HAS EXPIRED... The winds have diminished and the advisory has expired. Isolated gusts to 35 mph will continue through mid morning in the Vandenberg to Gaviota area. $$ CAZ040-045-052215- /O.CON.KLOX.WI.Y.0076.000000T0000Z-181205T2300Z/ Ventura County Coast-Ventura County Coastal Valleys- Including the cities of Ventura, Oxnard, Camarillo, Thousand Oaks, Simi Valley, Moorpark, and Newbury Park 609 AM PST Wed Dec 5 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * WINDS and TIMING...Southeast winds increase to 15 to 25 mph with gusts to 35 mph before sunrise and persist through mid afternoon. * IMPACTS...Gusty winds will make driving difficult, especially for high profile vehicles. This includes Highway 101 and Pacific Coast Highway, as well as the 23, and 118 freeways. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ ASR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Dec 4, 3:31 AM PST, 1 hour 18 minutes earlier.
Area forecast discussion, Dec 4, 3:31 AM PST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
331 AM PST Tue Dec 4 2018
.SYNOPSIS...04/323 AM.
Rain and mountain snow will move into most of the region by
this evening and will continue through Thursday and possibly
early Friday. Temperatures will be cool through the end of the
week then warm into the weekend.
&&
.SHORT TERM (TDY-THU)...04/322 AM.
The main story over the next few days will be a complex storm
system moving into the region beginning this morning across NW
SLO County then spreading into SBA County late this afternoon
then into Ventura and L.A. Counties this evening or tonight.
This will be a tricky forecast as there is plenty of moisture
sitting off the coast tonight into Wednesday. However a persistent
easterly wind will cause rainfall totals to be lower than what we
would see normally with a storm of this size.
Moderate offshore winds gusting between 20 and 35 mph in some
areas will generate a downsloping effect which will not be
favorable for significant rainfall. In fact, the higher resolution
models are able to resolve the wind and it's affects on the
rainfall totals, which are much less than the GFS and ECMWF
through Thursday night. The earlier Day shift did cut back on
rainfall totals, and will continue to follow their lead. Rainfall
totals along the coast should be lighter due to downsloping while
mountains and valleys should see higher amounts. This is strange
as the highest precip totals will end up occurring across the
coastal waters. looking at the latest GEFS plumes from LAX
continues to show quite a huge spread of rainfall amounts from a
quarter inch to over 1.5" in the San Gabriel Mtns. Therefore will
continue to buy into the higher resolution NAM model with this
event.
The other factor with this system is the best convective
parameters will remain off the coast as the upper low pivots
around Pt Conception to the west then onshore over northern Baja.
With the best convective parameters expected to remain to our
south, expect a showery situation versus a steady rain. 500 mb
temps will be -22 degrees C overhead, so I would say it's not out
the question that an isolated strong cell could develop Thursday
afternoon just about anywhere over L.A. or Ventura Counties, but
because of the easterly winds, hourly rainfall rates overall
should remain at or below a half inch. At this point we are not
expecting hourly rainfall rates to reach debris flow thresholds.
However, if driving on canyon roads that were affected by the
Woolsey and Hill burn areas, such as Kanan Rd and Malibu Cyn, be
vigilant in looking for falling rocks and boulders, as it will not
take a lot of rain to cause this to occur.
Snow levels will start out around 5000-6000' late today into
early Wednesday then rise during the event to 6500-7000'. Should
see some accumulating snow at resort levels on the order of 3-6".
.LONG TERM (FRI-MON)...04/330 AM.
By Friday the upper low is expected to move into northern Baja
with ridging setting up over California for the weekend. Light
offshore flow will continue and temps expected to be warming up
close to normal by Sunday. A cooling trend should begin early next
week, with another storm system expected to bring light rain as
early as Tuesday.
&&
.AVIATION...04/0557Z.
At 03Z, the marine layer depth was around 500 feet deep at KLAX.
The top of the inversion was near 1100 feet with a temperature
near 15 degrees.
VFR conditions are expected through at least 20Z. There is a
chance of moderate wind shear and turbulence after 12Z as a
frontal boundary approaches the area. There is an increasing
chance of MVFR conditions after 20Z at terminals north of Point
Conception.
KLAX...VFR conditions are expected throughout the period. There
is a 50 percent chance for easterly winds greater than 7 knots
after 08Z Tuesday.
KBUR...VFR conditions are expected throughout the period. No wind
impacts are expected at this time.
&&
.MARINE...03/958 PM.
Southerly winds will increase through Tuesday night. Small Craft
Advisories were added for the northern waters, near Point
Conception, and the Santa Barbara Channel from Tuesday morning
and continue through at least Wednesday or Wednesday night. Small
Craft Advisories are likely to be expanded for the southern inner
and outer waters for Tuesday night through Wednesday night. There
is a 60-70 percent chance of gales across the northern outer
waters, near Point Conception, and near the Channel Islands
between Tuesday afternoon/evening through Wednesday. There is a
lesser chance (30-50 percent) for the Santa Barbara Channel, the
nearshore waters north of Point Conception, the southern outer
waters. Short-period hazardous seas may also develop between
Tuesday night and Wednesday night.
Marine weather conditions will likely improve on Thursday through
Friday.
&&
.BEACHES...03/641 PM.
Minor coastal flooding and tidal overflows are possible between
Wednesday night and Thursday as a frontal system moves into the
region. Astronomical high tides above 6 feet are forecast during
the morning hours. The tides, in combination with the southerly
wind driven swell, could bring minor overflows into parking lots
and walkways, along with minor beach erosion. A Beach Hazards
Statement might need to be issued as this event gets closer.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until noon PST today for zones
44-45-53-54-88. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect from 9 AM this morning to 3 PM
PST Wednesday for zone 645. (See LAXMWWLOX).
Small Craft Advisory in effect from 9 AM this morning to 9 PM
PST Wednesday for zone 650. (See LAXMWWLOX).
Small Craft Advisory in effect from 3 AM to 9 PM PST
Wednesday for zone 655. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 PM PST this afternoon
for zone 670. (See LAXMWWLOX).
Gale Warning in effect from 3 PM this afternoon to 3 PM PST
Wednesday for zone 670. (See LAXMWWLOX).
Small Craft Advisory in effect from 9 AM this morning to 9 PM
PST this evening for zone 673. (See LAXMWWLOX).
Gale Warning in effect from 9 PM this evening to 3 PM PST
Wednesday for zone 673. (See LAXMWWLOX).
Small Craft Advisory in effect from 9 PM this evening to 9 PM
PST Wednesday for zone 676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (THU-MON).
Periods of rain are expected through Thursday. There is a
potential for limited burn scar impacts such as rockslides but no
major debris flow are expected. Snow is also possible in the
mountains.
&&
PUBLIC...Kaplan
AVIATION...Hall
MARINE...Hall
BEACHES...Hall
SYNOPSIS...Kaplan
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 3, 8:15 PM PST | Small Craft Advisory | LOX | 67 hr | |
| Dec 3, 8:16 PM PST | Wind Advisory | LOX | Los Angeles | 19 hr |
| Dec 4, 3:01 AM PST | Gale Warning | LOX | 29 hr |
Nearby
Wind Advisories in California, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.